Funnel Cloud, Ventura
- When
- February 24, 8:00 AM PST
- Where
- Ventura County, 1 mi W of (Ntd)nas Point Mugu
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 34.358, -119.126 (the zone’s center; the record gives no point)
A weather observer at the Point Mugu Naval Base reported a funnel cloud offshore of the base.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A weather observer at the Point Mugu Naval Base reported a funnel cloud offshore of the base.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 24, 2:30 AM PST, 5 hours 30 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
230 AM PST MON FEB 24 2003
SATELLITE SHOWS TONIGHTS STORM WINDING UP VERY NICELY WEST OF FORT
DRUM. 00Z AND 06 MDL RUNS HAVE REVERSES PREVIOUS WEAKENING TREND AND
NOW FORECAST A POWERFUL COMPACT STORM TO ROLL THROUGH THE AREA.
06Z ETA LOOK GOOD AS IT INITILIZED VERY WELL PICKING UP THE PVA
PATTERN AND THE JET DYNAMICS INDICATED ON SAT.
BEST DYNAMICS FOR CENTRAL COAST WILL BE FROM EARLY THIS AFTERNOON TO
AROUND MIDNIGHT. FOR SOUTHERN SBA COUNTY AND VENTURA COUNTY ABOUT 5PM
TO NEAR 5AM THEN L.A. COUNTY WILL SEE MAX ACTION FROM ABOUT 7PM TO
7AM.
WILL NOT UPGRADE WATCH TO WARNING. WILL LET DAY SHIFT PIN DOWN WINDS
AND SNOW LEVELS FURTHER BOTH OF WHICH ARE VERY DEPENDENT ON EXACT
STORM TRACK. WINDS RIGHT NOW ARE NOT LOOKING TOO IMPRESSIVE AND MIGHT
ONLY HAVE TO GO WITH A HEAVY SNOW WARNING.
TOOK OUT THUNDER FOR CENTRAL COAST AS MAX PVA AND COLD CORE STAY OFF
THE COAST. LEFT IT IN FOR AREAS SOUTH OF POINT CONCEPTION BUT STILL
ONLY A SLIGHT CHANCE AS BEST THUNDER DYNAMICS GO TO SAN DIEGO.
THINGS DRY OUT FAIRLY QUICKLY TUESDAY AS THE LOW EXITS AND DRIER MORE
STABLE NW FLOW PATTERN SETS UP. HAVE INDICATED A DIMINISHING TREND IN
THE ZONES.
NW FLOW PERSISTS INTO THE EXTENDED PERIOD. ALL EXTENDED MDLS AGREE ON
BASIC FLOW STRUCTURE BUT CANNOT AGREE ON THE VARIOUS RIPPLES THAT MOVE
THROUGH THE FLOW. NOTHING LOOKS TOO MUCH LIKE RAIN ALTHOUGH THE GFS
HAS THE BEST CHANCE OVER THE WEEKEND. WILL KEEP A GENERIC COOL AND
PARTLY CLOUDY FORECAST GOING.
LAX 6+7. RORKE.
.LOX...WINTER STORM WATCH (SEE LAXWSWLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).CAZ034>041-044>047-051>054-059-087-088-250200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST MON FEB 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... RAIN WILL DEVELOP DURING THE AFTERNOON TODAY. EARLY OVER THE CENTRAL COAST AND TOWARDS EVENING OVER LOS ANGELES COUNTY. HEAVY RAIN WILL DEVELOP OVER ALL AREAS TONIGHT. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF POINT CONCEPTION. SNOW LEVELS WILL FALL TO NEAR 5000 FEET TUESDAY. TOTAL SNOW AMOUNTS WILL BE FROM 8 TO 12 INCHES AT LOWER LEVELS AND NEAR 16 INCHES AT RESORT LEVELS. * WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... RAIN AND SNOW WILL TAPER OFF TUESDAY. NO HAZARDOUS WEATHER IS FORECAST FROM WEDNESDAY THROUGH SUNDAY. * WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RORKE
CAZ034>041-044>047-051>054-059-087-088-250200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON FEB 24 2003
...WINTER WEATHER RETURNING TO SOUTHERN CALIFORNIA TODAY
THROUGH TUESDAY...
A WINTER STORM FROM THE GULF OF ALASKA CURRENTLY WEST OF SAN FRANCISCO
IS EXPECTED TO DIVE DOWN THE CALIFORNIA COAST TODAY...THEN TRACK INLAND
INTO SAN DIEGO COUNTY TUESDAY MORNING. SOUTHERN CALIFORNIA CAN EXPECT
WINTER WEATHER CONDITIONS...INCLUDING RAIN...MOUNTAIN SNOW...AND
POSSIBLE THUNDERSTORMS AS THIS STORM PASSES OVER THE AREA THROUGH
TUESDAY.
THE RAIN WILL START TO FALL LATE THIS MORNING ACROSS THE CENTRAL COAST
AND THEN WORK ITS WAY DOWN TO LOS ANGELES COUNTY BY THIS EVENING. THE
HEAVIEST RAIN WILL FALL ACROSS THE CENTRAL COAST THIS EVENING.
SANTA BARBARA COUNTY AND VENTURA COUNTY WILL BE HARDEST HIT A
FEW HOURS BEFORE MIDNIGHT WHILE LOS ANGELES COUNTY WILL SEE THE
HEAVIEST RAINFALL RATES LATE TONIGHT THROUGH EARLY TUESDAY MORNING.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT AS WELL.
THE LATEST PROJECTED RAINFALL AMOUNTS THROUGH TUESDAY ARE AS FOLLOWS...
SAN LUIS OBISPO COUNTY...(0.50) - (1.00) INCHES COASTS AND VALLEYS
OVER (1.00) INCH FOOTHILLS AND MOUNTAINS.
SANTA BARBARA COUNTY.....(0.50) - (1.25) INCHES COASTS AND VALLEYS
OVER (2.00) INCHES FOOTHILLS AND MOUNTAINS.
VENTURA COUNTY...........(0.50) - (1.50) INCHES COASTS AND VALLEYS
OVER (2.00) INCHES FOOTHILLS AND MOUNTAINS.
LOS ANGELES COUNTY.......(0.75) - (1.75) INCHES COASTS AND VALLEYS
OVER (2.00) INCHES FOOTHILLS AND MOUNTAINS.
SIGNIFICANT SNOWFALL IS ALSO EXPECTED ACROSS THE SOUTHLAND MOUNTAINS. A
WINTER STORM WATCH HAS BEEN POSTED FOR THE MOUNTAINS OF LOS ANGELES AND
VENTURA COUNTIES. INITIALLY SNOW LEVELS ARE EXPECTED TO HOVER AROUND
5500 FEET...BUT ARE EXPECTED TO LOWER TO AROUND 4500 FEET BY EARLY
TUESDAY MORNING...BRINGING POTENTIAL ACCUMULATIONS ACROSS INTERSTATE 5
NEAR THE GRAPEVINE. MOST OF THE SNOWFALL ACCUMULATION IS EXPECTED
TONIGHT ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES
ABOVE THE 5000 FOOT LEVEL...WHERE ACCUMULATIONS OF 6 TO 12 INCHES CAN
BE EXPECTED. LOCAL AMOUNTS UP TO 16 INCHES WILL BE POSSIBLE ACROSS THE
HIGHER SKI RESORTS OF THE SAN GABRIEL RANGE.
THE RAIN WILL TURN TO SHOWERS TUESDAY WHICH IS EXPECTED TO DECREASE
IN MOST AREAS TUESDAY AFTERNOON...WITH A DRYING TREND BY WEDNESDAY.
PEOPLE IN SOUTHWESTERN CALIFORNIA...AND ESPECIALLY THOSE PLANNING
TRAVEL ON INTERSTATE 5 IN NORTHERN LOS ANGELES COUNTY SHOULD
MONITOR THE LATEST FORECASTS AND STAY TUNED FOR UPDATES ON THIS
DEVELOPING WINTER STORM.
RORKE/MCCLUNGThe national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344397.